This page describes how to respond to a suspected opioid overdose in the context of COVID-19.
COVID-19 has created a lot of anxiety and uncertainty about how to access health services, including harm reduction services. Our services are safe and we are following all provincial recommendations for physical distancing, enhanced cleaning and personal protection.
More than ever we recognize how important it is to look out for one another and to not use alone. The safest way to prevent an overdose is to avoid substances completely.
If you do consume substances, stay safer by following these steps:
If you or someone you know is experiencing a crisis, call the Vancouver Island Crisis Line 24/7 at 1-888-494-3888 or call the KUU-US Crisis Line for Indigenous people 1-800-588-8717.
Responding to an opioid overdose when using a Take Home Naloxone (THN) kit
In the context of dual public health emergencies in BC, people need to know how to safely respond to suspected opioid overdoses, including a call to 9-1-1, providing breaths and giving Naloxone (web and print).
The THN face shield will protect against COVID-19. The shield has a one-way valve and large impermeable area that protects the responder from respiratory secretions. The BCCDC continues to promote the use of a THN kit when responding to an overdose in the context of COVID-19, including ventilations with the THN face shield.
More information on COVID-19